Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2000, 4:46 AM CDT for Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 4:46 AM CDT (09:46 UTC)
- Expired
- Apr 20, 2000, 5:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Louisa County, IA, Henderson County, IL, Mercer County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:58 AM CDT | Thunderstorm Wind | Roseville, IL | Thunderstorm winds snapped a large tree limb on a power line, which caused a power outage in the community. |
| Apr 20, 5:00 AM CDT | Thunderstorm Wind | Monmouth, IL | Thunderstorm winds blew down a chimney at a residence and several trees. The roof of a machine shed, grain bins, and a barn were also damaged. |
| Apr 20, 5:05 AM CDT | Thunderstorm Wind | Monmouth, IL | Thunderstorm winds blew down a large tree, which blocked U.S. Highway 67. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 20, 4:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 471 m²/s²
- 0-3 km storm-relative helicity
- 491 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 200949
SVRMLI
IAC115-ILC071-131-187-201030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT THU APR 20 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN NORTHWEST ILLINOIS
LOUISA COUNTY IN SOUTHEAST IOWA
HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
WARREN COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 530 AM CDT
* AT 445 AM CDT...DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A LINE
OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG
A LINE EXTENDING FROM NEAR WAPELLO TO BALD BLUFF TO
BIGGSVILLE...MOVING NORTHEAST AT 50 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
KIRKWOOD...LITTLE YORK...OGLE BY 450 AM CDT.
ELEANOR...JOY...LARCHLAND BY 455 AM CDT.
ALEDO...BURGESS...CAMERON BY 500 AM CDT.
ALEDO MERCER CO AIRPORT...ALEXIS...COLDBROOK BY 505 AM CDT.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4119 9125 4099 9092 4073 9093 4087 9046
4133 9045 4133 9096
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:51 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 20, 2:51 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 251 AM CDT THU APR 20 2000 ACTIVE NIGHT FOR CWA...SO NOT MUCH TIME TO GO INTO GREAT DETAILS OF FORECAST PACKAGE. CURRENT VIGOUROUS UPPER LOW SPINNING TO OUR WEST IS NEARLY VERTICALLY STACKED FROM 850 ON UP. OCCLUDED SURFACE LOW ASST/D WITH THIS SYSTEM ALONG IA/NE BORDER REGION. DEVELOPING SURFACE LOW WAS LOCATED OVER THE MO/IA BORDER TO THE WEST OF KLWD. WARM FRONT EXTENDING FROM SURFACE LOW ACROSS SRN IA INTO NRN IL. PLENTIFUL MOISTURE TO THE SOUTH OF THIS BOUNDARY WITH DEWPTS COMMON IN THE LOW TO MID 60S. A FEW OUTFLOW BOUNDARIES HAD ALSO BEEN GENERATED FROM CONVECTION EFFECTING CWA. THIS CONVECTION WAS INDUCED BY WEAKENING OF CAP AS LARGE SCALE LIFT ASST/D WITH UPPER TROP JET STREAK APPROACHED IA TOWARDS SUNSET. CURRENT ACTIVITY SHOULD CONTINUE TO MOVE EASTWARD OUT OF CWA TOWARDS ZONE ISSUANCE. OTHER SPOKE OF SHOWERS/T-STORMS FORMING ALONG COLD FRONT MOVING ACROSS ERN KS INTO WRN MO CONTINUE TO MOVE NE INTO SRN IA. THIS AREA SHOULD CONTINUE TO MOVE INTO SRN CWA IN THE PRE-DAWN HOURS. ALL MODELS PICK UP CONTINUED INSTABILITY THROUGH THE MORNING HOURS TO THE SOUTH AND EAST OF THE SURFACE LOW TRACK ACROSS FAR SRN IA/NRN MO INTO CENTRAL IL...WITH SURFACE BASED CAPES 500-1000 J/KG AND LI/S DOWN TO -3 TO -5. WILL USE A WORDING OF NUMEROUS SHOWERS/T-STORMS IN THESE ZONES FOR THIS MORNING HOURS. NEXT ATTENTION IS AMOUNTS OF ADDITIONAL RAINS ACROSS THE REST OF THE CWA...WITH TEMPS ANOTHER MAJOR CONCERN. ETA/RUC HAS BEST HANDLE OF THE SHORT TERM POSITION OF SURFACE AND UPPER LEVEL FEATURES. ETA SHOWS WARM FRONT SETTING UP JUST SOUTH OF I-80 CORRIDOR...VERIFYING WELL AT 06Z...WITH LOW TRANSLATING TO THE EAST ACROSS MO/IA BORDER DURING THE MORNING HOURS. WITH SEE A FEW RUMBLES OF THUNDER FROM I-80 NORTH FOR ANY ELEVATED STORMS THAT SURVIVE THAT FAR NORTH. BOUNTIFUL MOISTURE WILL CONTINUE TO OUR SOUTH AND THE EFFECT OF CONTINUED LIFT ASST/D WITH UPPER LOW SLOWLY MOVING ACROSS MO/IA BORDER AREA WILL PROVIDE FOR LIGHT TO MODERATE STRATIFORM PRECIP TO THE NORTH AND NW OF THE LOW TRACK. QPF AMOUNTS ON ALL MODELS ARE DIFFERENT. I LIKE THE RUC MODEL OUTPUT GIVEN THE MUCH ABOVE NORMAL PRECIP H20 VALUES ACROSS AREA...AND CONTINUE LARGE SCALE ASCENT. NGM/06Z RUC SEEMS TO BE PICKING ON THIS TREND AS WELL... WITH THE ETA NOT QUITE AS BULLISH. WILL HAVE TO WATCH AREA CREEKS AND STREAMS TODAY AS ANY ADDITIONAL PRECIP ON TOP OF 1-3 INCHES OF PRECIP THAT HAS FALLEN IN THE LAST 24 HOURS COULD CAUSE SOME PROBLEMS. TEMPS WILL VARY SIGNIFICANTLY ACROSS CWA TODAY. SE AND FAR EAST ZONES...AHEAD OF SURFACE LOW AND IN WARM SECTOR COULD EASILY SEE LOW TO MID 70S...WITH AREAS IN THE CID/DBQ ZONES SHOULD REMAIN IN THE LOW TO MID 50S BEFORE TEMPS FALL THIS AFTERNOON AS CAA GOES IN FULL FORCE. WILL HAVE TO WORD ALL BUT THE ERN/SE ZONES FOR FALLING TEMPS THIS AFTERNOON. WINDS WILL BE A CONSIDERATION BY LATE THIS AFTERNOON...AS STRONG PRESSURE GRADIENT WILL BE FOUND BEHIND DEPARTING SURFACE LOW. NGM WINDS SEEM TO HIGH. ETA SEEMS REASONABLE WITH MEAGER 1000-850MB LAPSE RATES IN THE 3- 5C/KM RANGE. THIS WOULD ARGUE FOR LACK OF GOOD LOW LEVEL MIXING OF HIGHER MOMENTUM WINDS OFF SURFACE. THEREFORE WILL NOT GO WITH A WIND ADVISORY IN THE WEST/NW THIS AFTERNOON. WILL WORD WINDY WORDING THROUGH TONIGHT AS 20-30 WITH SOME HIGHER GUSTS WILL BE FOUND. FWC/FAN TEMPS SEEM REASONABLE. BEYOND TODAY... STRATIFORM PRECIP SHOULD EXIT CWA BY MIDNIGHT. WILL KEEP A CHANCE OF POPS IN THE ZONES THROUGH MIDNIGHT IN THE WEST AND ALL NIGHT IN THE EAST. FRIDAY WILL REMOVE PRECIP WORDING AS UPPER LEVEL LOW SHOULD BE WELL TO OUR EAST FOR ANY CHANCES OF PRECIP. WILL HIGH PRESSURE BUILDING IN A FLOW BECOMING ANTICYCLONIC...WILL SEE LOW CLOUDS DISSIPATE DURING THE DAYTIME. WILL WORD FRIDAY FOR CLEARING SKIES. HAVE NOT HAD ANY TIME TO LOOK AT THE EXTENDED AND WON/T TOUCH. WILL FAVOR FAN TEMPS ON FRIDAY. .DVN... IA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR ZONES 54... 66-68...78...89...AND 99. IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR ALL COUNTIES. MO...NONE. CROSBIE
In the hours before
Local storm report, Apr 19, 10:58 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 2 N GARRISON IA 1.5 INCH HAIL
04/19/00 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM 3 NE HAZLETON IA .88 INCH HAIL
04/19/00 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 PM INDEPENDENCE IA WIND DAMAGE WITH .50 INCH HAIL
04/19/00 BUCHANAN REPOBRTED BY STORM SPOTTERLocal storm report, Apr 20, 12:10 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 AM FAIRBANK IA .25 INCH HAIL
04/19/00 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.
0845 AM JESUP IA 1.75 INCH HAIL
04/19/00 BUCHANAN REPORTED BY MEDIA.
0856 AM 1 W INDEPENDENCE IA .5 INCH HAIL
04/19/00 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
1034 AM 5 N MUSCATINE IA HEAVY RAIN
04/19/00 MUSCATINE STREAMS RISING RAPIDLY.
MAD CREEK ONE-HALF
FULL. REPORTED BY PUBLIC.Local storm report, Apr 20, 12:18 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM COLCHESTER IL .25 INCH HAIL
04/19/00 MCDONOUGH REPORTED BY STORM
SPOTTER.
1115 AM ANAMOSA IA .25 INCH HAIL
04/19/00 JONES REPORTED BY STORM
SPOTTER.
1142 AM WALCOTT IA .88 INCH HAIL
04/19/00 SCOTT SCOTT COUNTY SHERIFF
` DEPARTMENTLocal storm report, Apr 20, 1:11 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM COLCHESTER IL .25 INCH HAIL
04/19/00 MCDONOUGH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1043 PM CEDAR RAPIDS IA .25 INCH HAIL
04/19/00 LINN REPORTED BY STORM
SPOTTER.
1045 PM 2 E KEWANEE IL .25 INCH HAIL
04/19/00 HENRY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1102 PM GENESEO IL .25 INCH HAIL
04/19/00 HENRY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1120 PM CEDAR RAPIDS IA .25 INCH HAIL
04/19/00 LINN REPORTED BY STORM
SPOTTER.
1120 PM 5 N MEMPHIS, MO MO 1.75 INCH HAIL
04/19/00 SCOTLAND, REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 1:37 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM SAVANNA IL .25 INCH HAIL
04/20/00 CARROLL REPORTED BY STORM
SPOTTER.
1230 AM DENMARK IA 1 INCH HAIL
04/20/00 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1235 AM BURLINGTON IA .88 INCH HAIL
04/20/00 DES MOINES REPORTED BY STORM
SPOTTER.
1245 AM BURLINGTON IA .88 INCH HAIL
04/20/00 DES MOINES REPORTED BY STORM
SPOTTER.
0125 AM MONMOUTH IL .5 INCH HAIL
04/20/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0128 AM MONMOUTH IL .75 INCH HAIL
04/20/00 WARREN REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 1:58 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM GALVA IL .5 INCH HAIL
04/20/00 HENRY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:19 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 41 min |
| Apr 19, 9:03 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 42 min |
| Apr 19, 11:20 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 40 min |
| Apr 20, 12:21 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 24 min |
| Apr 20, 12:32 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 43 min |
| Apr 20, 12:50 AM CDT | Severe Thunderstorm Warning | DVN | Henderson | 40 min |
| Apr 20, 1:30 AM CDT | Severe Thunderstorm Warning | DVN | Warren | 45 min |
| Apr 20, 1:46 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 34 min |
| Apr 20, 5:09 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.